Virginia, 2019

Hail and Damaging Winds in Virginia, August 15, 2019

August 15, 2019 · NWS RNK · 5 events in 4 counties and zones

Isolated thunderstorms developed by mid-afternoon under a very moist and stagnant atmosphere. A few storms produced isolated sub-severe hail and damaging winds that brought down a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated thunderstorms developed by mid-afternoon under a very moist and stagnant atmosphere. A few storms produced isolated sub-severe hail and damaging winds that brought down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 8:55 AM EST, 3 hours earlier.

Area forecast discussion, Aug 15, 8:55 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
955 AM EDT Thu Aug 15 2019

.SYNOPSIS...
Stalled frontal boundary was over the Virginia Piedmont. A weak
upper level disturbance was moving across the Ohio Valley. Both
features will be the focus for scattered showers and
thunderstorms today. After today, weak high pressure will settle
over the Mid-Atlantic region resulting in slightly drier
but hot weather into the upcoming weekend. Can't rule out an
isolated shower, but threat looks minimal until next frontal
approaches early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Thursday...

Valley fog over parts of southeast West Virginia and
neighboring sections of southwest Virginia has be surviving a
bit longer than originally anticipating. At the current rate of
dissipation, most, if not all the fog is expected now to be
eroded by 1100 AM. No other big changes to the forecast, however
the Storm Prediction Center has extended its Marginal Risk of
severe weather area south to the VA/NC line, east of roughly
Patrick County, VA. It's possible that from the isolated storms
that are expected to develop this afternoon, there couple be a
couple that have damaging winds and/or large hail. Have made
minor tweaks to hourly temperatures and dew points to better
reflect the current conditions and expected trends through the
afternoon.

As of 300 AM EDT Thursday...

Convergence along remnant front will be the focus for scattered
showers and thunderstorms today. Actual surface front is hard to
discern but 850 mb front is a little more pronounced with
convergence zone running from Richmond to Lynchburg and pooling
of dewpoints within this corridor. Flow aloft is weak, mean
wind under 15 kts, so showers have been slow moving. The RNK
sounding from last night indicated a subsidence inversion near
650 mb, thus depth of the showers has been shallow with little
or no lightning activity. This inversion should weaken today as
an upper level disturbance moves from the Ohio Valley into the
northern Mid-Atlantic. Removal, or weakening, of the mid-level
subsidence should allow for a bit more coverage of showers and
thunderstorms today with greater vertical depth to the deep
convection. MLCAPES of 1500 to 2000 j/KG are forecast for the
afternoon. Combine this with weak mid level troughing and the
presence of the low boundary and potential will exist for some
of the storms to become strong to marginally severe. This threat
looks to be primarily favored from OH/PA into WV/VA and into
the eastern Carolinas. Model soundings suggest the mid level
subsidence to remain the strongest from western NC into eastern
TN/KY and far western VA, so anticipate little or no coverage
of showers west of I-77.

Any storm activity that develops is expected to weaken after
sunset and dissipating by midnight. With no change in airmass,
it will remain muggy.

Temperatures continue to favor the plus side of normal, but
nothing extreme. We do seem to be racking up quite a few days
AOA 90 for the VA/NC Piedmont, and this is not expected to
change anytime soon.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Thursday...

High pressure will build east into the Mid Atlantic region Friday
into Friday night. Allowed for isolated convection in the extreme
east Friday afternoon with lingering moisture and some instability.
The NAM,GFS and ECMWF support the mention of a thunderstorm along
the eastern edge of our forecast area. High temperatures Friday will
range from the mid 70s in the mountains to the lower 90s in the
piedmont.

The high center will be located overhead Friday night. Under clear
to partly cloudy conditions, low temperatures will vary from the mid
50s in the mountains to near 70 degrees in the piedmont. Added some
patchy fog late Friday night into Saturday morning. High pressure
will remain across our region Saturday. The ECMWF has backed off on
diurnal convection developing over central North Carolina spreading
northward toward our southern CWA border. However, the GFS generates
isolated convection in the east. Elected to keep forecast mainly dry
with an isolated chance for a thunderstorm. Heights aloft will be
rising due to a shortwave ridge building overhead during Saturday
and Saturday night. This ridging occurs in response to an upstream
shortwave trough approaching the Great Lakes. High temperatures
Saturday will generally be around 80 degrees in the west to the
lower 90s in the east. The high center slowly weakens and moves east
Saturday night. Low temperatures Saturday night will drop into the
upper 50s in the west to the upper 60s in the east.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Thursday...

The first half of the week looks unsettled with a frontal boundary
lingering in the Southeast and shortwave trough exiting the Great
Lakes. Models continue to have differences in placement of features
and their tracks. There is uncertainty on the evolution and
movement of the trough. The GFS maintains a south surge over
Kentucky and Tennessee before possibly stalling it over the
Southeast. The ECMWF keeps the trough to our north by sliding it
east toward the New England while maintaining an upper level ridge
over the Southeast. It does try to work a weakness up the middle
around the ridge. The details in the forecast will become clearer
over time. In any case the general weather should be similar with
the synoptic pattern, southwest flow would transport Gulf moisture
into our region to generate period of convection.

Made some minor adjustments to increase pops for Sunday. Also
modified max temperatures Sunday to blend up better with MRX. Beyond
Sunday keep ISC weather grids simple, the forecast will continue to
advertise a daily threat of convection during the afternoon and
evening hours. The higher terrain will have the best chances for
convection because of the combination of orographical lift, surface
boundaries and ample instability that should penetrate whatever cap
may exist aloft. The heat and humidity will continue through the
medium range.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 800 AM EDT Thursday...

Fog in the valleys should dissipate by mid morning (14Z/10AM).
Layer of stratus just southeast of KDAN associated with 300 foot
cig should also disperse before noon.

Development of a SCT- BKN cumulus field is expected areawide
today with cloud-build ups resulting in scattered showers and
thunderstorms this afternoon and evening. Favored area for storm
development is a nearly stationary boundary over south-central
VA, and in advance of an upper level disturbance from Ohio into
PA and the northern Mid- Atlantic. All activity is expected to
weaken after sunset with potential for late night fog in the
mountain valleys.

Confidence in this forecast above average.

.Extended Aviation Discussion...

Weak high pressure with subsidence aloft is expected to limit
potential for deep convection Friday into Saturday. Can't
entirely rule out a few afternoon showers, but coverage
is expected to be isolated...conditions regionwide favoring VFR.
Deeper moisture is expected to make a return Sunday into Monday
with increasing coverage and potential for showers/storms early
next week. Late night/early morning fog is possible in the
mountain valleys each day with impacts to terminals such as
KBCB and KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Aug 15, 9:00 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1000 AM EDT Thu Aug 15 2019

NCZ001>006-018>020-VAZ007-009-010-012-015-016-WVZ042-043-508-161400-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Mercer-Summers-
Western Greenbrier-
1000 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-WVZ044-507-
161400-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe-
Eastern Greenbrier-
1000 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms this afternoon and early
evening. A few of the storms may produce isolated wind damage and
large hail. These storms will also be slow moving and may result in
poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 15, 10:38 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1138 AM EDT Thu Aug 15 2019

VAZ047-151630-
Buckingham-
1138 AM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKINGHAM COUNTY...

Until 1230 PM EDT.

At 1137 AM EDT, a strong thunderstorm was located near Schuyler,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Centenary...
and Wingina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3764 7825 3750 7835 3761 7881 3762 7882
      3764 7880 3764 7872 3767 7872 3768 7869
      3770 7869 3768 7866 3768 7864 3771 7865
      3775 7862 3776 7855 3776 7851 3780 7849
      3776 7847 3775 7844 3769 7824
TIME...MOT...LOC 1537Z 279DEG 13KT 3774 7863

VFJ
Special weather statement, Aug 15, 11:32 AM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1232 PM EDT Thu Aug 15 2019

VAZ047-151715-
Buckingham-
1232 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCKINGHAM COUNTY...

Until 115 PM EDT.

At 1231 PM EDT, a strong thunderstorm was located over Gold Hill,
moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
and Centenary.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3764 7825 3740 7842 3751 7875 3776 7853
      3776 7850 3780 7849 3776 7847 3773 7840
      3773 7836 3772 7834 3771 7830 3769 7826
      3769 7824
TIME...MOT...LOC 1631Z 282DEG 17KT 3761 7839

VFJ

The radar

The Norfolk radar (KAKQ), 132 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
August 15, 11:55 AM EST
Where
Buckingham County, 5.16 mi SE of Gold Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.570, -78.300

Roofs from two sheds were blown off and multiple trees were blown down by severe thunderstorm winds.

Hail, Campbell

When
August 15, 2:48 PM EST to 2:50 PM EST
Where
Campbell County, 3.37 mi ENE of Evington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.240, -79.220

Thunderstorm Wind, Amherst

When
August 15, 4:12 PM EST
Where
Amherst County, 1.49 mi SE of Elon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.503, -79.184

A tree and several branches were blown down by severe thunderstorm winds on Route 130.

Thunderstorm Wind, Franklin

When
August 15, 8:25 PM EST
Where
Franklin County, 2.43 mi ENE of Dillons Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.087, -79.987

One tree was blown down on Bethlehem Road by severe thunderstorm wind gusts.

Thunderstorm Wind, Franklin

When
August 15, 8:51 PM EST
Where
Franklin County, 1.3 mi WSW of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.070, -79.920

Two trees were blown down by severe thunderstorm winds on Parkview Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849732, 849730, 849733, 849734, 849735.